Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4906  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (148 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed4844    
    Printed63    
    Emailed1    
    PDF Downloaded182    
    Comments [Add]    
    Cited by others 7    

Recommend this journal


 


 
LETTER
Year : 2007  |  Volume : 53  |  Issue : 4  |  Page : 274-275

Risedronate induced transient ocular myasthenia


The Eye Care Centre, Leighton Hospital, Crewe, CW1 4QJ, United Kingdom

Correspondence Address:
V Raja
The Eye Care Centre, Leighton Hospital, Crewe, CW1 4QJ
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.37525

Rights and Permissions




How to cite this article:
Raja V, Sandanshiv P, Neugebauer M. Risedronate induced transient ocular myasthenia. J Postgrad Med 2007;53:274-5

How to cite this URL:
Raja V, Sandanshiv P, Neugebauer M. Risedronate induced transient ocular myasthenia. J Postgrad Med [serial online] 2007 [cited 2019 Nov 18];53:274-5. Available from: http://www.jpgmonline.com/text.asp?2007/53/4/274/37525


Sir,

We present a case of ocular myasthenia gravis induced by risedronate therapy for osteoporosis which has not been reported elsewhere.

An 81-year-old Caucasian lady was referred to the eye service for evaluation of vertical diplopia that appeared to be persistent though variable over a 2-week period.

She had previously undergone cataract extraction with intraocular lens implantation in the right eye 5 years back. She was diagnosed as having osteoporosis 6 weeks earlier and was started on oral calcium and risedronate sodium (Actonel® 35 mgs tablet once a week). Her medical history was otherwise not significant and she was on no other medications.

Examination revealed right upper lid ptosis with marked variability and fatigability. An orthoptic assessment showed a right over left hypertropia of 8 prism dioptres increasing to 15 prism dioptres on right gaze with mild underaction of the right inferior rectus muscle. She demonstrated a positive Cogan's lid twitch and an ice-pack test showed a marked improvement of ptosis. Fundus examination showed healthy fundi in both eyes. No weakness was elicited in any of the extremities. She underwent baseline investigations that included complete blood count, erythrocyte sedimentation rate and random blood sugar and was specifically investigated for anti-acetylcholine receptor antibodies. All investigations were normal but for a mildly elevated anti-acetylcholine receptor antibody at 0.06 nmol/L (normal 0.02 nmol/L). She was diagnosed with ocular myasthenia. She noted improvement of symptoms within 3 weeks of stopping risedronate sodium and was completely asymptomatic within 2 months. Examination showed good levator and orbicularis function along with normal ocular alignment and extra-ocular motility. All blood tests and antibody levels were subsequently normal.

Many medications have been known to incite or aggravate myasthenia. These drugs may interfere with neuro-muscular transmission presynpatically or postsynpatically.

Anti-convulsants, antiarrhythmics, beta-blockers, immunosuppressives and antibiotics have all been reported in association with myasthenia. [1] Many antibiotics like ciprofloxacin, erythromycin, clarithromycin and nitrofurantoin have been reported to be associated with myasthenia. [2],[3],[4]

Risedronate is a pyridinyl bisphosphonate that inhibits osteoclast-mediated bone resorption and modulates bone metabolism and is widely used in patients with osteoporosis. On review of the safety information and side effects of Risedronate as provided by the manufacturer Proctor and Gamble in its package insert, it has been known to cause blurring of vision and generalised myasthenia in less than 3% of subjects. Applying the Naranjo's adverse drug reactions (ADR) probability scale, a causality assessment was made which categorized this reaction as probable with a score of 7. The Naranjo's algorithm categorises adverse reactions as definite (score > 9), probable (score between 5- and 8), possible (score 1-4) and doubtful (score < 1).[5] In our case, risedronate use was associated with variable ptosis and diplopia, which resolved completely on termination of the drug. The mechanism by which bisphosphonates cause myasthenia is not known. The review of literature showed a similar case report by Palin et al . [6] where they have deliberated whether treatment of hypercalcemia with a bisphosphonate Pamidronate might have caused myasthenia in a patient with primary hyperthyroidism. We are not aware of any previous reports of association of ocular myasthenia with risedronate usage and our case appears to be the first.

 
 :: References Top

1.Wittbrodt ET. Drugs and myasthenia gravis. An update. Arch Intern Med 1997;157:399-408.  Back to cited text no. 1    
2.Wasserman BN, Chronister TE, Stark BI, Saran BR. Ocular myasthenia and nitrofurantoin. Am J Ophthalmol 2000;130:531-3.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Pijpers E, van Rijswijk RE, Takx-Kohlen B, Schrey G. A clarithromycin-induced myasthenic syndrome. Clin Infect Dis 1996;22:175-6.  Back to cited text no. 3    
4.Roquer J, Cano A, Seoane JL, Pou Serradell A. Myasthenia gravis and ciprofloxacin. Acta Neurol Scand 1996;94:419-20.  Back to cited text no. 4  [PUBMED]  
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5  [PUBMED]  
6.Palin SL, Singh BM. Primary hyperthyroidism due to a parathyroid adenoma with subsequent myasthenia gravis. QJM 2000;93:560-1.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]



This article has been cited by
1 Exacerbation of myasthenia gravis by alendronate
S. Kesikburun,Ü. Güzelküçük,S. Alay,F. Yavuz,A. K. Tan
Osteoporosis International. 2014;
[Pubmed] | [DOI]
2 Risedronate-associated scleritis: a case report and review of the literature
Iman Hemmati,John Wade,John Kelsall
Clinical Rheumatology. 2012; 31(9): 1403
[Pubmed] | [DOI]
3 Efectos adversos de los bisfosfonatos
Luis Arboleya,Mercedes Alperi,Sara Alonso
Reumatología Clínica. 2011; 7(3): 189
[Pubmed] | [DOI]
4 Adverse effects of bisphosphonates
Luis Arboleya, Mercedes Alperi, Sara Alonso
Reumatología Clínica (English Edition). 2011; 7(3): 189
[VIEW] | [DOI]
5 Adverse effects of bisphosphonates | [Efectos adversos de los bisfosfonatos]
Arboleya, L., Alperi, M., Alonso, S.
Reumatologia Clinica. 2011; 7(3): 189-197
[Pubmed]
6 Selected lid problems in neurologic practice
Kosmorsky, G.S., Fiddler, A.
Current Neurology and Neuroscience Reports. 2009; 9(5): 390-395
[Pubmed]
7 Selected lid problems in neurologic practice
Gregory S. Kosmorsky,Alyssa Fiddler
Current Neurology and Neuroscience Reports. 2009; 9(5): 390
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow